Minnesota, 2010

Flooding in Minnesota, March 12 to 15, 2010

March 12 to 15, 2010 · NWS MPX · 2 events in 1 county or zone

Accumulating snowfall across the Upper Midwest and Northern Plains was extensive during the 2009/2010 winter with snowfall water equivalent amounts across the Minnesota River Valley as high as six inches. Across the Mississippi River Valley and the Crow, snowfall water equivalent amounts were between three and five inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Accumulating snowfall across the Upper Midwest and Northern Plains was extensive during the 2009/2010 winter with snowfall water equivalent amounts across the Minnesota River Valley as high as six inches. Across the Mississippi River Valley and the Crow, snowfall water equivalent amounts were between three and five inches.

The winter had very little melting on the snow cover and therefore, once temperatures in March started to rise and melt the snow cover, there was nearly three to six inches of liquid water ready to be release onto the surface.

The second week of March began with temperatures rising into the 40s and 50s.

A Flood Watch was issued as early as March 10th on the South Fork Crow River affecting Mayer in Carver County.

The first river flood warnings were issued on March 11th for the Minnesota River at Montevideo, Henderson, and Savage. Also, the Crow River at Rockford, and the South Fork Crow River below Mayer, and at Delano. On the 12th, other river flood warnings were issued along the Minnesota River, and the Cottonwood River at New Ulm.

The first flood warning for an ice jam was issued on the 12th for portions of Scott County on the Sand Creek. Other ice jams developed in Scott County on the 13th along the Credit River in Savage. Numerous ice james developed between the 13th and 18th when the rivers started to break up across southern and central Minnesota.

Damage from the flood waters was mainly confined to ice jam debris, and washed out county roads due to the fast flow and eroding the ground soil underneath the asphalt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 12, 10:39 PM CST, 51 minutes earlier.

Area forecast discussion, Mar 12, 10:39 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CST FRI MAR 12 2010

.UPDATE...

ADDED A DENSE FOG ADVY TIL 15Z FOR ABOUT THE W 1/2 CWA AS DENSE
FOG HAS SHOWN SOME EXPANSION WITH NUMEROUS STATONS AOB 1/4SM.
MOIST LOW LEVEL AIRMASS WILL REMAIN CONDUCIVE TO FOG...EVEN WITH 5
TO 10 MPH WINDS. WILL BE AREAS OF DNS FOG IN THE EAST AS WELL WITH
SURFACE DEWPOINTS CURRENTLY AROUND 40 DEGREES IN WC WI. MID SHIFT
MAY NEED TO EXPAND FURTHER.

&&

.DISCUSSION...

WEAK SURFACE LOW/TROUGH SEEN OVER SOUTH CENTRAL MN FROM MSP DOWN
TO THE IOWA BORDER WITH SOME DENSE FOG IN THIS AREA. WITH SOME
WEAK PRES RISES OVER THE AREA...THE MODEL TRENDS FOR AN INCR IN
THE PRES GRADIENT LATER TONIGHT SEEMS OK. WOULD THINK THAT
WIDESPREAD DENSE FOG SHOULDN'T BE A PROBLEM OVERNIGHT. SHORT WAVE
PUSHING INTO WESTERN MN WILL KEEP SOME RAIN OR DRIZZLE GOING
THERE THIS EVENING. OTHERWISE...NOT MUCH HAPPENING TONIGHT INTO
SATURDAY WITH VERY LITTLE FORCING. COULD BE SOME PATCHY DRIZZLE
AND OF COURSE AREAS OF FOG. BROAD CIRCULATION OVER THE CENTRAL
PLAINS AND INTO THE OHIO VALLEY COULD STILL BRING A WEAK TROUGH
WESTWARD ACROSS THE AREA BY SATURDAY EVENING INTO SUNDAY. A WEAK
UPPER CIRCULATION COULD LINGER OVER THE STATE AFTER THIS TROUGH
MOVES IN. PRECIPITABLE WATER REMAINS HIGH OVER THE AREA THROUGH
MONDAY SO AREAS OF 0.02 RAIN COULD OCCUR IN THE WEAK
FORCING..PRIMARILY OVER THE MN PART OF THE FORECAST AREA.
NORTHWEST FLOW FINALLY BUILDS IN FOR MONDAY NIGHT AND TUESDAY BUT
WITH MORE SUN...WARMER TEMPS. GEFS IS STILL FORECASTING POSITIVE
850 TEMP ANOMS INTO NEXT WEEK. WE SHOULD SEE SOME 50S..ESPECIALLY
OVER THE EASTERN PART OF THE CWA.

LOOKING INTO THE END OF THE WEEK...WE ARE SEEING AN INDICATION OF
FALLING H5 HEIGHTS AND RIDGING DEVELOPING OVER AK. LOOKS LIKE A
COLDER SYSTEM WILL BE MOVING THROUGH THE PLAINS WITH SOME THREAT
OF SNOW OVER PARTS OF MN.

&&

.AVIATION.../06Z TAF ISSUANCE/

VERY MOIST AIRMASS WILL AGAIN PRODUCE DNS FOG INTO SAT MRNG...EVEN
WITH NNE WINDS OF 5 TO 10 KTS. XPT VSBYS TO REMAIN IFR THRU AT
LEAST 15Z. PTCHY DZL ALSO PSBL...BUT SFC TEMPS WL REMAIN ABV FRZG.
295K ISENTROPIC ANALYSIS SHWS ANOTHER SLUG OF MOISTURE MVG IN FM
THE EAST ARND UPPER LOW PUSHING INTO KEAU ARND 18Z AND TWRD MSP
DRNG AFTN. MAY SEE A PRD OF -RA FROM THIS FEATURE.

KMSP...METARS AT KANE AND KMIC AS WELL AS K21D HV SHOWN VSBYS AS
LOW AS 1/4SM LAST COUPLE HRS. CIGS AND VSBYS ALSO LWRG AT METARS
IN WC WI. XCPT IFR CONDS TO MV INTO KMSP ARND 08Z AND PERSIST
THRU 15Z. GNRLY NNE WINDS 5 TO 10 KTS THRU OVERNITE THEN 10 TO 15
KTS BFR 18Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...DENSE FOG ADVISORY UNTIL 9 AM CST SATURDAY FOR BLUE EARTH-BROWN-
     CARVER-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE-
     MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-
     STEARNS-STEVENS-SWIFT-TODD-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...NONE.
&&

BAP/MPG
Hazardous weather outlook, Mar 12, 12:37 PM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 PM CST FRI MAR 12 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1237 PM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE TONIGHT ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE SNOW CONTINUES TO MELT...AND RUNOFF FROM THE RAINFALL AND
SNOW BEGINS TO FILTER INTO AREAS STREAMS AND CREEKS...EXPECT
SIGNIFICANT RISES IN AREA RIVERS OVER THE NEXT WEEK.

PLEASE REFER TO THE LATEST RIVER FLOOD WATCHES AND WARNINGS
ACROSS MINNESOTA FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Scott

When
March 12, 11:30 PM CST to March 15, 6:00 PM CST
Where
Scott County, 0.52 mi NW of Jordan to 0.35 mi NNW of Jordan
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
44.675, -93.638

An ice jam formed along the Sand Creek, south of 173rd Street, and west of Highway 169 in Jordan.

Flood, Scott

When
March 13, 3:00 PM CST to March 15, 3:00 PM CST
Where
Scott County, 2.65 mi N of Deer Park to 2.45 mi S of Savage
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
44.738, -93.325

An ice jam formed along Credit River in Savage. Water levels were rising high enough to flood local backyards.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220145, 220146.